Metformin is a biguanide used in the treatment of type 2 diabetes mellitus. It lowers hepatic glucose production and peripheral insulin resistance. Hypoglycaemia is seen only after intake of toxic doses or in combination with other antidiabetic drugs or after prolonged fasting. As metformin is excreted by the kidneys, care must be taken in renal insufficiency or liver disease because of risk of lactic acidosis. Large overdoses of metformin can lead to lactic acidosis as well. Suicide with metformin is rare. Intake of 35 g of metformin has been shown to be lethal (Teale et al. 1998). In the present paper we report on the treatment and outcome of a 70 year old man after ingestion of 63 g of metformin. Previously, survival after intake of up to 50 g has been described. A 70 year old man with type 2 diabetes mellitus who was being treated with metformin 850 mg twice daily and glimepiride 2 mg once daily was admitted in intensive care after deliberately taking an overdose of metformin of 63 g. The table shows laboratory results taken during admission. The patient had no known micro- or macrovascular complications and no other concomitant diseases than mild hypertension, which was treated with thiazides and ramipril. There was no history of recent alcohol abuse. Upon recovery the patient confirmed that no other toxic substances or overdoses of other drugs had been taken. On admission he was unconcious and hyperventilating. His blood pressure was 160/70, pulse rate110. He was hypoglycaemic; glucose 0.4 mmol/l, serum lactate was 17.7 mmol/l, pH 7.08, pCO2 3.6, pO2 12.0, bicarbonate 9.2 mmol/l and creatinin was 206 μmol/l. The metformin concentration was not measured. Initially the patient was given 50 ml 20% glucose intravenously followed by an isotonic glucose infusion of 500 ml/hr and insulin 6 IU/hr. Acidosis was initially treated by 400 meq. sodium-bicarbonate and isotonic potassium-sodium-chloride 250 ml/hr. On the suspicion that acetaminophen might also have been taken, N-acetylcysteine was administered intravenously. After treatment for 1 hr, the pH was still 7.04, the blood glucose was 11–15 mmol/l, and insulin was continued at 8 IU per hr. Lactate had increased to 21.4 mmol/l. The body temperature had fallen to 34.7 °, therefore the patient was externally heated to maintain a body temperature of 37 °. Due to falling blood pressure dopamine was administered in doses of 3–7 μg/kg/min. As the patient did not improve and the lactic acidosis deteriorated, he was subsequently haemodialysed for 6 hr, with a sodium bicarbonate buffer, which resulted in normalisation of serum lactate and pH (table 1). The patient was kept in the intensive care unit, and pH and lactate was followed after haemodialysis was stopped, however, no change was observed. There was a transient detoriation in kidney function. Two months before the intoxication the patient had normal kidney function with a creatinine level of 136 mmol/l, at admision the creatinine was 206 mmol/l, after haemodialysis creatinine was normalised to 122 mmol/l, and 7 days later the creatinine levels remained stable. No change in liver function was observed. Attempted suicide with oral hypoglycaemic agents is rare. The patient described here had taken an overdose of metformin of 63 g, which is the highest amount described in medical literature. He developed profound lactic acidosis, which was resistant to treatment with bicarbonate, glucose, and insulin. The use of bicarbonate is generally accepted but no clear evidence supports its improvement of the outcome of lactic acidosis. The use of insulin and glucose is also commonly prescribed but firm evidence to support this usage is lacking. Bicarbonate haemodialysis for the treatment of metformin-associated lactic acidosis has proven effective in removing lactate and normalising pH (Heaney et al. 1997). Bicarbonate haemodialysis has also been reported to increase the elimination of metformin (Lalau et al. 1987). The mortality rate of biguanide-induced lactic acidosis is reported to be 50–80%. Even in patients treated with haemodialysis, fatal outcome of metformin-associated lactic acidosis has been reported (Barrueto et al. 2002). The bioavailability of metformin may decrease with increasing doses (Scheen 1996) which might have improved the outcome of the present case. Dialysis was initiated approximately 9 hr after ingestion and continued for 6 hr, the half-life of metformin may be up to 9.5 hr (Sambol et al. 1996), thus dialysis treatment has probably benefited both by correcting the acidosis and by actively removing metformin (Lalau et al. 1987) from the circulation. Concomitant N-acetylcystein was given only on the suspicion of acetaminophen intoxication and has no known role in metformin poisoning. The described treatment did not differ from previous case reports on metformin poisoning (Teale et al. 1998) In conclusion, the succesful treatment of a very large overdose of metformin (63 g) involved blood pressure support, taking care of the associated hypothermia by active warming, and, probably most importantly, the use of bicarbonate haemodialysis for the correction of acidosis.
No takes yet. Share an insight, caveat, or question.
Gjedde et al. (2003) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: